North Dakota, 2014

Hail and Damaging Winds in North Dakota, September 3 to 4, 2014

September 3 to 4, 2014 · NWS BIS · 45 events in 13 counties and zones

Strong shear with moderate instability developed over the region through the day of September 3. A surface low was over the western Dakotas ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.9 million
Crop damage
$850,000
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong shear with moderate instability developed over the region through the day of September 3. A surface low was over the western Dakotas ahead of an approaching cold front. A warm front was located near the North and South Dakota border in the afternoon. Severe storms developed over western North Dakota in the late afternoon as the cold front approached, and progressed east into the evening. The storms moved into central North Dakota late in the evening into the early morning of September 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 3, 2:47 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 3, 2:47 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED SEP 3 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM CDT WED SEP 3 2014

CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA WITH
MOISTURE CONTINUING TO SLOWLY WRAP UP INTO CENTRAL NORTH DAKOTA
AHEAD OF IT. UPPER LEVEL ANALYSIS PLACES TROUGH/LOW PUSHING FORWARD
INTO EASTERN MONTANA. INITIAL WAVE EJECTING AHEAD OF THE TROUGH
CONTINUES TO PRODUCE CONVECTION OVER NORTHEAST MONTANA. FORECAST
CHALLENGES FOR TODAY INCLUDE THE SEVERE POTENTIAL LATE TODAY INTO
TONIGHT...AND THEN GUSTY WINDS ON THURSDAY.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...UPPER TROUGH WILL
CONTINUE ITS EASTWARD PUSH WITH BROAD SCALE LIFT CONTINUING TO
INCREASE FROM WEST TO EAST. MOISTURE WILL CONTINUE TO INCREASE AS
LOW SLOWLY SHIFTS TOWARDS NORTH CENTRAL SOUTH DAKOTA. INITIAL
DISCRETE STORMS THAT DEVELOP WILL ENCOUNTER INCREASING INSTABILITY
ALONG WITH IMPRESSIVE DEEP LAYER SHEAR. EXPECT INITIAL STORMS WILL
HAVE A MAINLY HAIL THREAT ALONG WITH A STRONG WIND THREAT. AS TIME
GOES ON AND STORM DEVELOPMENT WORKS EASTERLY ENCOUNTERING HIGHER
MOISTURE...THERE MAY BE A BRIEF TORNADO THREAT IF THE STORMS CAN
BE SURFACE BASED. WITH THAT SAID...THE HAIL AND WIND THREAT WILL
CONTINUE INTO THE LATE EVENING. FOCUS FOR SEVERE WILL SHIFT OVER
MAINLY CENTRAL INTO EASTERN NORTH DAKOTA OVERNIGHT AS PLUME OF
STRONG INSTABILITY REMAINS WITH STRONG THETA-E ADVECTION...WHILE
OVER THE WEST ATMOSPHERE WILL STABILIZE. STORMS SHOULD ALL BE
PUSHED OFF TO THE EAST BY SUNRISE WITH SHOWERS LINGERING.

ON THURSDAY...SOME SHOWERS WILL REMAIN PRIMARILY OVER THE NORTHERN
AND EASTERN PART OF THE STATE AS UPPER TROUGH MAKES ITS WAY EAST.
PRIMARY CONCERN WILL BE GUSTY WEST TO NORTHWESTERLY WINDS
DEVELOPING AS COLD AIR POURS INTO THE AREA WITH TIGHT PRESSURE
GRADIENT AS LOW SHIFTS INTO MINNESOTA. STRONGEST WINDS LOOK TO BE
OVER SOUTHWEST NORTH DAKOTA IN THE MORNING...WITH WINDS
DIMINISHING IN THE AFTERNOON AS GRADIENT RELAXES AND COLD AIR
ADVECTION DECREASES. TEMPERATURES WILL BE SEASONABLY COOL WITH
MANY LOCATIONS AROUND 10-15 DEGREES BELOW AVERAGE.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 221 PM
CDT WED SEP 3 2014

A NORTHWEST FLOW ALOFT IS MAINTAINED THURSDAY NIGHT INTO
SATURDAY...THEN TRANSITIONS TO A ZONAL FLOW SUNDAY INTO WEDNESDAY. A
MORE ACTIVE PERIOD WILL EVOLVE DURING THE ZONAL FLOW PERIOD AS A
STRONG SHORTWAVE TROUGH AND ASSOCIATED POTENT COLD FRONT IS SLATED
TO SWEEP THROUGH TUESDAY INTO WEDNESDAY...WITH SEVERE WEATHER POSSIBLE.

GUSTY NORTHWEST WINDS THURSDAY EVENING WILL QUICKLY SUBSIDE AS A
SURFACE HIGH PRESSURE SLIDES ACROSS SOUTHWEST NORTH DAKOTA EARLY
THURSDAY NIGHT AND INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. A CLEAR
SKY...GOOD RADIATIONAL COOLING...AND DEWPOINTS IN THE UPPER 30S LOOK
REASONABLE TO SUPPORT OVERNIGHT LOWS IN THE UPPER 30S ACROSS THE
SOUTHWEST...ESPECIALLY OVER THE NORMAL COLDER LOCATIONS SUCH AS
HETTINGER. HENCE HAVE LOWERED MINIMUM TEMPERATURES INTO THE UPPER
30S UNDER THIS WEATHER PATTERN. OVERALL...A QUIET/PLEASANT WEATHER
PATTERN CONTINUES FRIDAY/SATURDAY WITH A SLOW MODERATING TREND. H85
TEMPS BEGIN TO WARM LEADING TO HIGHS INTO THE 70S SATURDAY AND
SUNDAY. THERE WILL BE A SUBTLE DRY COLD FRONTAL PASSAGE SATURDAY
AFTERNOON...HOWEVER OTHER THAN A WINDSHIFT TO THE NORTHWEST...NOT
EXPECTING MUCH OF A TEMPERATURE CHANGE.

A MORE ACTIVE WEATHER PATTERN SLOWLY BEGINS TO EMERGE SUNDAY NIGHT
AS A WEAK SHORTWAVE SLIDES THROUGH WITH WARM AIR ADVECTION PROCESSES
TAKING OVER. A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY MAINLY FOR THE JAMES RIVER VALLEY. THE
WARMEST DAY WILL BE MONDAY WITH HIGHS REACHING BETWEEN 75 AND 85.
THIS WILL BE FOLLOWED BY A STRONG COLD FRONT WHICH WILL APPROACH
NORTHWEST NORTH DAKOTA TUESDAY MORNING AND THEN SWEEP THROUGH
TUESDAY AFTERNOON/EVENING. A STRONG H85 BAROCLINIC ZONE SHIFTS
THROUGH TUESDAY NIGHT WITH THE 0C TO -2C ISOTHERM SETTLING INTO
CENTRAL NORTH DAKOTA WEDNESDAY. THIS TREND SETS THE STAGE FOR MUCH
COLDER AIR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1216 PM CDT WED SEP 3 2014

A COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY INTO TONIGHT
BRINGING SCATTERED TO NUMEROUS SHRA/TSRA. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. LATE TONIGHT INTO EARLY
THURSDAY...MVFR/IFR CIGS ARE EXPECTED TO DEVELOP. ALSO...GUSTY
NORTHWEST WINDS ARE EXPECTED TO DEVELOP...PARTICULARLY OVER
SOUTHWEST NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 4 PM MDT THURSDAY FOR NDZ031>033-040-
041-043-044.

&&

SHORT TERM...JJS
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Sep 3, 2:58 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT WED SEP 3 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
358 PM CDT WED SEP 3 2014 /258 PM MDT WED SEP 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP OVER NORTHWEST NORTH DAKOTA LATE THIS
AFTERNOON INTO EARLY THIS EVENING BEFORE SPREADING SOUTH AND EAST ALONG
WITH INCREASING IN COVERAGE AND INTENSITY. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS. A TORNADO MAY ALSO BE POSSIBLE...PARTICULARLY
IN THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ON THURSDAY...WITH THE
STRONGEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED OVER
SOUTHWEST SOUTH DAKOTA WHERE A WIND ADVISORY IS IN EFFECT. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JJS/KS

In the hours before

Special weather statement, Sep 3, 3:20 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT WED SEP 3 2014

NDZ001-009-032215-
DIVIDE-WILLIAMS-
420 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORMS APPROACHING WESTERN DIVIDE AND NORTHWEST
WILLIAMS COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COALRIDGE...OR 46 MILES WEST OF CROSBY...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRENORA...
  ALKABO...
  FORTUNA...
  WRITING ROCK STATE HISTORICAL SITE...
  HANKS...
  ZAHL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4885 10358 4881 10352 4871 10342 4870 10342
      4850 10370 4853 10406 4890 10406 4896 10370
TIME...MOT...LOC 2119Z 269DEG 33KT 4870 10424

SIMOSKO
Special weather statement, Sep 3, 3:55 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED SEP 3 2014

NDZ001-009-032300-
DIVIDE-WILLIAMS-
455 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORMS IN SOUTHWEST DIVIDE AND NORTHWEST WILLIAMS
COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HANKS...OR 25 MILES
SOUTHWEST OF CROSBY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALAMO...
  WILDROSE...
  ZAHL...
  APPAM...
  CORINTH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4886 10325 4869 10295 4854 10327 4858 10399
      4878 10399
TIME...MOT...LOC 2153Z 269DEG 33KT 4869 10375

SIMOSKO
Special weather statement, Sep 3, 4:29 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT WED SEP 3 2014

NDZ001-002-009-032330-
BURKE-DIVIDE-WILLIAMS-
529 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORM WITH PEA SIZED HAIL IN NORTH CENTRAL WILLIAMS
COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORINTH...OR 22 MILES SOUTH OF CROSBY...
MOVING EAST AT 35 MPH.

A WEATHER SPOTTER REPORTED PEA SIZED HAIL IN ALAMO AT APPROXIMATELY
520 PM CDT.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILDROSE...
  HAMLET...
  MCGREGOR...
  BATTLEVIEW...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4865 10255 4854 10281 4855 10288 4851 10289
      4850 10292 4849 10346 4868 10350 4876 10295
TIME...MOT...LOC 2226Z 263DEG 31KT 4860 10334

SIMOSKO

The radar

The Minot AFB radar (KMBX), 193 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

36 hail, 7 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Williams

When
September 3, 4:41 PM CST to 4:43 PM CST
Where
Williams County, 2.76 mi S of Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.540, -103.470

Hail, Mountrail

When
September 3, 5:20 PM CST to 5:27 PM CST
Where
Mountrail County, 10.06 mi NNW of White Earth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.520, -102.830

Hail, Mountrail

When
September 3, 6:15 PM CST to 6:17 PM CST
Where
Mountrail County, 3.91 mi NNE of Blaisdell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.380, -102.030

Funnel Cloud, Mountrail

When
September 3, 6:23 PM CST to 6:24 PM CST
Where
Mountrail County, 1.35 mi ENE of Blaisdell
Reported by
Trained Spotter
Coordinates
48.340, -102.045

The location of the funnel cloud was estimated based on radar. The trained spotter was located in Stanley and reported the funnel to be an estimated 15 to 20 miles to their northeast.

Hail, Ward

When
September 3, 6:32 PM CST to 6:33 PM CST
Where
Ward County, 8.04 mi SW of Carpio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.380, -101.890

Funnel Cloud, Williams

When
September 3, 7:30 PM CST to 7:33 PM CST
Where
Williams County, 0.46 mi W of Williston
Reported by
Trained Spotter
Coordinates
48.150, -103.630

Hail, Williams

When
September 3, 7:30 PM CST to 7:32 PM CST
Where
Williams County, 8.15 mi NW of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Public
Coordinates
48.260, -103.780

Thunderstorm Wind, Williams

When
September 3, 7:30 PM CST to 7:40 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
48.150, -103.630

Analysis of damage photos indicated that the peak wind was around 80 mph. The Williston Airport ASOS measured 71 mph at 8:33 PM CDT, but the worst damage was in other parts of Williston. Large trees were snapped and uprooted, fences were destroyed, and vehicles were destroyed by falling trees. It was estimated that the high winds lasted for about 10 minutes. Half dollar sized hail was also reported at this time.

Hail, Williams

When
September 3, 7:30 PM CST to 7:35 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.630

The hail was accompanied by severe thunderstorm winds around 80 mph. Damage estimates are noted in the thunderstorm wind storm data entry from 8:30 to 8:40 PM CDT. Half-dollar and quarter sized hail were also reported at the same time in Williston by a co-op observer and by law enforcement respectively.

Thunderstorm Wind, McKenzie

When
September 3, 7:00 PM MST to 7:05 PM MST
Where
McKenzie County, 4.61 mi SW of Charlson
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
48.030, -102.950

Three recreational vehicles in Tobacco Garden Bay sustained significant damage, with one being toppled. No injuries were reported. It was originally speculated that the damage was caused by a tornado. Local emergency management conducted a survey and determined the damage was caused by strong straight line winds.

Hail, Williams

When
September 3, 8:15 PM CST to 8:20 PM CST
Where
Williams County, 9.71 mi SSE of Wheelock
Measured
1 in hail
Reported by
Public
Coordinates
48.170, -103.170

Hail, Dunn

When
September 3, 7:15 PM MST to 7:20 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.350, -102.340

Hail, Billings

When
September 3, 7:25 PM MST to 7:28 PM MST
Where
Billings County, 11.79 mi NNW of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
47.330, -103.340

Hail, Billings

When
September 3, 7:35 PM MST to 7:39 PM MST
Where
Billings County, 9.77 mi N of Fairfield
Measured
1.5 in hail
Reported by
Public
Coordinates
47.320, -103.250

There were no reports of damage.

Hail, McKenzie

When
September 3, 7:40 PM MST to 7:43 PM MST
Where
McKenzie County, 1.56 mi ENE of Grassy Butte
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.410, -103.220

Hail, Billings

When
September 3, 7:40 PM MST to 7:43 PM MST
Where
Billings County, 2.76 mi N of Fairfield
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
47.220, -103.220

There were no reports of damage.

Hail, McKenzie

When
September 3, 7:40 PM MST to 7:42 PM MST
Where
McKenzie County, 0.69 mi S of Grassy Butte
Measured
1 in hail
Reported by
Public
Coordinates
47.390, -103.250

Hail, Mountrail

When
September 3, 8:43 PM CST to 8:45 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
1 in hail
Reported by
Public
Coordinates
47.980, -102.490

Hail, Dunn

When
September 3, 8:06 PM MST to 8:10 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
47.370, -102.750

Thunderstorm Wind, Dunn

When
September 3, 8:10 PM MST to 8:15 PM MST
Where
Dunn County, 4.76 mi SW of Dunn Center
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
47.300, -102.700

Minor injuries occurred to a 9 year old female that was inside a 5th wheel trailer-camper that tipped over. A horse trailer nearby also tipped over. Farm outbuildings and fences were damaged and trees were snapped. There was speculation that the damage could have been caused by a tornado, but determination from photo evidence was that this damage was caused by very high straight line thunderstorm winds.

Hail, Williams

When
September 3, 9:15 PM CST to 9:20 PM CST
Where
Williams County, 0.46 mi W of Epping
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.280, -103.360

Hail, McLean

When
September 3, 9:40 PM CST to 9:42 PM CST
Where
McLean County, 0.46 mi W of Roseglen
Measured
1.75 in hail
Reported by
Public
Coordinates
47.750, -101.840

There were no reports of damage.

Hail, Billings

When
September 3, 8:40 PM MST to 8:43 PM MST
Where
Billings County, 2 mi N of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.209, -103.220

There were no reports of damage.

Hail, Dunn

When
September 3, 9:09 PM MST to 9:13 PM MST
Where
Dunn County, Manning
Measured
2.75 in hail
Property damage
$2.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
47.230, -102.770

There was very significant damage to buildings and automobiles including at a car dealership.

Thunderstorm Wind, McLean

When
September 3, 10:18 PM CST to 10:21 PM CST
Where
McLean County, Garrison
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.650, -101.420

Wind gusts were estimated by the public, and then relayed to the National Weather Service by a member of the broadcast media.

Hail, McLean

When
September 3, 10:18 PM CST to 10:21 PM CST
Where
McLean County, 126.25 mi NNE of Haynes
Measured
1.5 in hail
Reported by
Public
Coordinates
47.650, -101.420

Hail, McLean

When
September 3, 10:34 PM CST to 10:37 PM CST
Where
McLean County, 1.16 mi SE of Coleharbor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.540, -101.200

Hail, Dunn

When
September 3, 9:45 PM MST to 9:47 PM MST
Where
Dunn County, 5.55 mi N of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
47.210, -102.340

Thunderstorm Wind, Mercer

When
September 3, 11:30 PM CST to 11:33 PM CST
Where
Mercer County, 14.51 mi S of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.060, -101.780

Wind gust speed was estimated by a storm chaser.

Hail, Mercer

When
September 3, 11:42 PM CST to 11:52 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.620

Hail, Oliver

When
September 3, 11:45 PM CST to 11:51 PM CST
Where
Oliver County, 9.9 mi W of Hannover to 1.46 mi SSW of Hannover
Measured
1.75 in hail
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
47.120, -101.641

Windows were broken out of the west side of a home.

Hail, Oliver

When
September 3, 11:55 PM CST to September 4, 12:03 AM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.120, -101.300

Hail, Oliver

When
September 4, 12:00 AM CST to 12:03 AM CST
Where
Oliver County, Center
Measured
2.75 in hail
Property damage
$200,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.120, -101.300

There was damage to buildings and the hail stripped leaves from trees and broke branches. Hail ranged from quarter to baseball size.

Hail, Wells

When
September 4, 12:00 AM CST to 12:03 AM CST
Where
Wells County, 9.17 mi NW of Hurdsfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -100.010

Hail, Wells

When
September 4, 12:13 AM CST to 12:16 AM CST
Where
Wells County, 0.93 mi W of Chaseley
Measured
1.75 in hail
Reported by
Public
Coordinates
47.450, -99.820

Hail, McLean

When
September 4, 12:45 AM CST to 12:49 AM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.780

Hail, Foster

When
September 4, 1:00 AM CST to 1:03 AM CST
Where
Foster County, Carrington
Measured
1.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
47.450, -99.130

Vehicle damage occurred in Carrington.

Hail, Burleigh

When
September 4, 1:05 AM CST to 1:08 AM CST
Where
Burleigh County, 6.24 mi S of Baldwin
Measured
1.5 in hail
Reported by
Public
Coordinates
46.940, -100.780

Hail, Foster

When
September 4, 1:11 AM CST to 1:16 AM CST
Where
Foster County, Carrington
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
47.450, -99.130

Hail, Burleigh

When
September 4, 1:15 AM CST to 1:17 AM CST
Where
Burleigh County, 8.76 mi SSE of Regan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.030, -100.470

Hail, Burleigh

When
September 4, 1:20 AM CST to 1:23 AM CST
Where
Burleigh County, 10.46 mi S of Regan
Measured
1 in hail
Reported by
Public
Coordinates
47.000, -100.500

Thunderstorm Wind, Foster

When
September 4, 1:24 AM CST to 1:26 AM CST
Where
Foster County, Carrington Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Kidder

When
September 4, 2:00 AM CST to 2:05 AM CST
Where
Kidder County, 2.28 mi NNW of Steele
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.880, -99.920

The wind speed was estimated by a trained spotter. Sustained winds of 50 mph were also reported.

Hail, Kidder

When
September 4, 2:00 AM CST to 2:05 AM CST
Where
Kidder County, 2.28 mi NNW of Steele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.880, -99.920

Hail, McLean

When
September 4, 2:10 AM CST to 2:12 AM CST
Where
McLean County, 1.17 mi SE of Wilton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.160, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539176, 539177, 539178, 539173, 539180, 539174, 539186, 542024, 542025, 541863, 539194, 541930, 541864, 541865, 541866, 541931, 541932, 539195, 539188, 539193, 541934, 541936, 542618, 541938, 541942, 541950, 541953, 542023, 539980, 539981, 539983, 539984, 539986, 539987, 539988, 539989, 539990, 539991, 539992, 539993, and more.